WHAT IS SEROTONIN SYNDROME?
Serotonin syndrome is a serious, potentially life-threatening, side-effect associated with certain medications or the combination of those medications. In this article I will...
- List the drugs most commonly associated with serotonin syndrome
- Briefly present the symptoms typically associated with serotonin syndrome
- Describe what causes of serotonin syndrome
- Explain how to avoid serotonin syndrome if you must take some of these medications
I hope this article will provide you with some relevant and useful information on this serious condition. I am a registered pharmacist with over 20 years of experience. This article is intended to explain in plain language (i.e. straight talk) on the serious risks and ways to prevent serotonin syndrome.
Serotonin syndrome is serious. Nevertheless, a 2002 article in the New England Journal of Medicine cited that "85% of physicians are unaware of it." Serotonin syndrome was the cause of the highly publicized and tragic death of 18-year old college student Libby Zion on March 5, 1984. Serotonin syndrome was responsible for 118 deaths in 2005.
For a few details on "serotonin" itself, see below and to the right: What is Serotonin?
What Is Serotonin?
Serotonin, also sometimes abbreviated 5HT (5-hydroxytryptamine) is a chemical our body naturally produces from protein sources. Serotonin is a messanger molecule. It is especially located in our intestinal tract, although most pharmaceutical research is directed toward its effects on the CNS (Central Nervous System).
What is serotonin? Simply put, it is a messanger compound that is essential for both intestinal and mental health.
WHO SHOULD BE CONCERNED?
You should be aware of the risks of Serotonin Syndrome if you are taking 1, or especially if taking more than 1, of any of the following medications. Note, this list is NOT intended to be comprehensive:
OTC Medications or Supplements:
- Chlorpheniramine (an antihistamine for allegies)
- Dextromethorphan (a cough suppresant, like Delsym)
- St. John's Wort (an herb, sometimes used for depression)
- Cyclobenzaprine (a muscle relaxer)
- SSRI Antidepressants (e.g. citalopram, fluoxetine, sertraline, Lexapro, Luvox)
- SNRI Antidepressants (e.g. Cymbalta, Effexor, Pristiq)
- Clomipramine (an antidepressant)
- Imipramine (an antidepressant)
- Meperidine (for pain)
- Methadone (for pain)
- Tramadol (brand name Ultram, for pain)
- Trazodone (an antidepressant, sometimes used for sleep)
- MAO Inhibitors (e.g. isocarboxazid, phenylzine, selegiline)
- Linezolide (an antibiotic, brand name Zyvox)
- Migraine medications known as "triptans" (e.g. Imitrex, Amerge, Axert, Relpax, Zomig)
- Lisergic Acid Diethylamine
I would emphasize that the likelihood of serotonin syndrome while taking just 1 of these at normal dosages if very rare. At inappropriately high doses though, or in combination, the potential if far more likely.
SYMPTOMS OF SEROTONIN SYNDROME
If you are taking any of the above medications and you begin to experience any of the following, it is advisable that you contact your doctor immediately:
- Changes in blood pressure or body temperature ( >100.4°F (38°C))
- Confusion or Visual disturbances such as hallucinations
- Muscle tremors, rapid pulse, unusual sweating
- Restless or loss of coordination
- Nausea, diarrhea or vomiting
WHAT CAUSES SEROTONIN SYDROME?
To put it simply, serotonin syndrome is the result of overstimulation of the serotonin receptors in your body.
How does this happen?
Serotonin is a neurotransmitor; a normal, healthy chemical produced by your body. Neurotransmitors carry information from one nerve cell to the next. Certain medications cause serotonin levels to rise. Other medications directly stimulate serotonin receptors. Bad things happen when your body has too much serotonin, or when your serotonin receptors are over-stimulated. This is called serotonin syndrome.
Serotonin syndrome occurs when your dose of any of the previous medications is too high for you, or the combination of these medications is too high. Serotonin syndrom may begin within hours of a dangerous combination of the medications mentioned earlier.
AVOIDING AND TREATING SEROTONIN SYDROME
It would be nice if we could just avoid all medications that could cause serotonin syndrome. Nice, but for many, not practical. The medications that may contribute to serotonin syndrome are very useful at treating a variety of serious conditions and often significantly improve a patient's quality of life. Therefore, if you must take one of these medications, I suggest the following:
- Be aware of the medications that can cause serotonin syndrome, and always take the lowest appropriate dosage.
- Know the symptoms of serotonin syndrome so that you can identify them quickly and seek medical attention early if needed.
- Unless absolutely necessary, avoid combining medications that may both contribute to serotonin syndrome.
- Avoid OTC (over the counter) medications that may cause serotonin syndrome if you are already taking a prescription drug listed above. These include the cough suppressant "Dextromethorphan," the supplement "L-tryptophan" and the herbal product "St. John's Wort."
As for TREATING SEROTONIN SYNDROME the first thing you must do is seek medical help from a physician. If you have the symptoms described above and are taking one of these medications, immediately seek medical attention. The symptoms associated with serotonin syndrome are most likely to occur shortly after beginning therapy, or after combining therapies with these drugs. Medical treatment may involve several approaches including:
- Discontinuation of the drug(s)
- IV fluids
- Medication to treat muscle spasms
- Cyproheptadine (a serotonin antagonist which blocks the effects of serotonin on receptors)
For more information, a well documented article on serotonin syndrome can be found here:
More by this Author
Vicodin, Lortab and Norco are commonly prescribed prescription medications for pain. This article compares the ingredients between them and offers some helpful suggestions for deciding when they might be appropriate.
Getting ready to go on vacation? Planning a week or two away from home? Whether you are travelling near or far - for a few days or for a few months - filling your medications while you are away can be a concern. NOTE:...
Oxycontin, Percocet and Vicodin are frequently dispensed prescription medications. This article briefly describes what they are and how they are safely to be used.